by Editorial Staff And Contributors
Many medications, including chemotherapy and pain medications, can cause constipation. It can also occur if you are less active or if your diet lacks enough fluid or fiber because of the effects of your chemotherapy
If you have not had a bowel movement in 2 days, call your doctor. You may need a fiber supplement, laxative, stool softener, or enema. Do not take these measures without checking with your doctor, especially if your white blood cell count or platelets are low.
Here are some tips that may help:
In addition, people taking pain medications on a regular basis will almost always need medications to help them prevent constipation. Usually they are given a stool softener sometimes with a laxative.
American Cancer Society
National Cancer Institute
BC Cancer Agency
Canadian Cancer Society
Chemotherapy. American Cancer Society website. Available at: https://www.cancer.org/treatment/survivorship-during-and-after-treatment/staying-active/nutrition/nutrition-during-treatment/constipation.html. Accessed November 14, 2017.
Chemotherapy and you. National Cancer Institute website. Available at:
...(Click grey area to select URL)
Updated June 2011. Accessed November 14, 2017.
Last reviewed November 2017 by
EBSCO Medical Review Board Michael Woods, MD, FAAP
Last Updated: 12/8/2015